Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO

June 14, 2003Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 14, 2003, 6:45 PM MDT for Elbert County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 6:45 PM MDT (00:45 UTC)
Expired
Jun 14, 2003, 7:15 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 59 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS55 KBOU 150045
SVRBOU
COC039-150115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
644 PM MDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 715 PM MDT

* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF KUTCH...OR ABOUT 28 MILES
  SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KUTCH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3901 10405 3887 10405 3887 10374 3902 10374

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:30 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM MDT, 4 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SAT JUN 14 2003

SHORT TERM DISCUSSION:  FOR TNGT...MDLS MAINTAIN A WEAK NNWLY FLOW
ALF OVR THE CWA AS 500 MB OVER THE DESERT SOUTHWEST STARTS TO BUILD
INTO THE FOUR CORNERS REGION.  WEAK SHORT WAVE MOVING INTO EASTERN
WY IS HELPING DEVELOP THUNDERSTORMS THIS AFTN.  MDLS DO SHOW SOME
WEAK SUBSIDENCE WITH THE PASSAGE OF THIS SYSTEM...SHUD BE STRONGEST
ALG THE WY BORDER.  INTERACTIVE SOUNDINGS LATE THIS AFTN STILL SHOW
CAPES IN THE 1400-1600 J/KG RANGE...SO THERE SHOULD BE ENOUGH FUEL
FOR THUNDERSTORMS.  PULSE TYPE CONVECTION ALREADY FIRING THIS AFTN.
WITH PSBL SUBSIDENCE DEVELPING THIS EVENING WL GO WITH ISOLD POPS
FOR MOST AREAS...WITH THE BEST POTENTIAL FOR STORMS THIS EVENING
FURTHER S ALG THE PALMER DIVIDE. SCT POPS THERE STILL LOOK OKAY.
FOR FATHERS DAY...A DRIER NWLY FLOW WL BE OVR CO AS 500 MB RIDGE WL
BE OVER THE FOUR CORNERS AREA.  WARMING TEMPERATURES BUT LESS MSTR
AS INTERACTIVE SOUNDINGS LOWER THE CAPES VALUES TO 800-1000 J/KG.
ASIDE FM THE MTNS...THERES NOT MUCH IN THE WAY OF FOCUSING
MECHANISMS TO WORK WITH ON SUNDAY. WITH THIS IN MIND...WL GO WITH
BEST POTENTIAL ALG THE HIGHER TERRAIN DURING THE AFTN...WITH A FEW
STORMS POSSIBLY DVLPG ACRS THE PLAINS LATE IN THE DAY.  COOPER

LONG TERM DISCUSSION: SUNDAY NIGHT CWFA ON LEADING EDGE OF BIG H5
RIDGE MIGRATING EWRD ACRS THE GREAT BASIN. STRONG SOLAR HEATING
DURING THE DAY WILL LIKELY SPARK A FEW LATE DAY STORMS...MAINLY OVR
AND ALONG THE HIGH TERRAIN...WITH MOST OF THE ACTIVITY DISSIPATING
BY SUNSET DUE TO THE LACK UPR AIR SUPPORT. ON MONDAY THE H5 RIDGE
AXIS ALIGNS WITH THE FRONT RANGE BY MIDDAY WITH THE FLOW AOA THE H6
LVL REMAINING LIGHT W/NWLY FOR MOST OF THE DAY. MESOETA SHOWS S/SELY
BOUNDARY LYR WINDS STRENGTHENING ON THE PLAINS DURING THE DAY WITH
THE HINT OF A DEN CYCLONE FORMING DURING THE AFTN. MODEL ALSO SHOW A
SFC-700MB THETA-E RIDGE LYING UP AGAINST THE FRONT RANGE THRU
MID-AFTN WITH SFC CAPE VALUES IN THE SAME AREA APCHG 1800 J/KG BY
21Z. SCATTERED AFTN T-STORM COVERAGE IN THE FCST FOR IN THE MTNS...
ESPLY THE FRONT RANGE ZONES AND FOR THE ADJACENT HIGH PLAINS ZONES
LOOK GOOD. HOWEVER MAY SEE MORE DOWNBURST TYPE WINDS THAN MEASURABLE
PCPN WITH THE PROGD INVERTED-V SOUNDINGS. THE THETA-E AXIS AND HIGH
CAPE VALUES THEN SHIFT EWRD ACRS THE NERN PLAINS WHERE 15-25KT
LOW-LVL SLY FLOW AND STEEP LAPSE RATES SHOULD SUPPORT AT LEAST A FEW
BIG STORMS THRU THE EVENING HOURS. AT THIS TIME APRS T-STORM
COVERAGE NOT GREAT OUT ON THE PLAINS WHERE THERE WILL BE QUITE A BIT
OF CIN TO OVER COME.

TUESDAY...GFS SHOWS A WEAK COLD FRONT SLIDING DOWN THE FRONT RANGE
AND ACRS THE NERN CO PLAINS BY LATE IN THE DAY. FRONT IS ASSOCIATED
WITH A SHORT WAVE AND WK H7-H4 QG ASCENT ROUNDING TOP OF UPR RIDGE
ANCHORED OVR WRN COLORADO. THETA-E RIDGING E OMTNS AND GOOD LOW-LVL
SELY FLOW WILL COMBINE WITH INCREASING MID-LVL MOISTURE AND
INSTABILITY TO GENERATE A ROUND OF AFTN AND EVE STORMS...PSBLY THRU
THE NIGHT ON THE FAR ERN PLAINS. A FEW STORMS MAY BECOME SVR WITH
LARGE HAIL AND EVEN A TWISTER OR TWO SEEINGS THIS IS JUNE AT ALL.

REST OF THE WEEK...MEDIUM RANGE MODELS SHOW A DIRTY RIDGE OVR THE
ROCKY MTN RGN AND A SERIES OF WK SHRT WV DISTURBANCES ROTATING OVR
THE TOP OF THE RIDGE AND OVR THE FCST AREA EACH DAY...AND WITH
ENOUGH MOISTURE AND DEEP INSTABILTY AROUND WILL KEEP A CHANCE OF
AFTN AND EVENING T-STORMS IN THE FCST. LOOK FOR TEMPS TO REMAIN AT
OR SLIGHTLY ABV NORMAL THRU THE EXTENDED PERIOD...WITH ONLY A SLIGHT
DIP IN TEMPS TUE NIGHT AND WED AFTER FRONTAL PASSAGE.  BAKER
.DEN...NONE.
Hazardous weather outlook, Jun 14, 12:40 PM MDT, 6 hours 5 minutes before
COZ030>051-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1130 PM MDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST
ACROSS NORTHEAST AND NORTH CENTRAL COLORADO TODAY.  ALTHOUGH
MODERATE INSTABILITY WILL DEVELOP BY MID AFTERNOON...THE WIND SHEAR
IN THE ATMOSPHERE IS RATHER WEAK.  THEREFORE...ONLY ONE OR TWO
STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL.  DUE TO WEAK WINDS
ALOFT AND SLOW MOVEMENT OF STORMS...LOCALLY HEAVY RAIN OF 1 TO 2
INCHES IN LESS THAN AN HOUR CAN BE EXPECTED FROM THE STRONGEST
STORMS.  MOST AREAS HOWEVER WILL SEE MUCH LIGHTER RAINFALL AMOUNTS.

THE STORMS ARE EXPECTED TO FIRST DEVELOP OVER THE MOUNTAINS BY
NOON...AND THEN ACROSS THE PLAINS AFTER 230 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...LOOK FOR DRIER AND SLIGHTLY WARMER CONDITIONS UNDER A RIDGE
OF HIGH PRESSURE.  AREAS IN AND NEAR THE FRONT RANGE MAY SEE A FEW
LATE DAY THUNDERSTORMS POP UP. STORMS WILL LIKELY PRODUCE MORE WIND
THAN MEASURABLE RAINFALL AS LOWER LEVELS OF THE ATMOSPHERE WILL BE
PRETTY DRY. MONDAY THERE IS A SLIGHTLY BETTER CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WITH AN INFLUX OF LOW LEVEL
MOISTURE ON SOUTH WINDS. THE MAJORITY OF THESE STORMS WILL LIKELY
FORM IN THE MOUNTAINS AND ON THE MONUMENT RIDGE. TUESDAY...A COLD
FRONT AND AN ASSOCIATED UPPER LEVEL WEATHER DISTURBANCE WILL PASS
THRU NORTHEAST COLORADO LATE IN THE DAY. AN INCREASE IN MOISTURE
AND INSTABILITY WILL LIKELY RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...WITH SOME STORMS POSSIBLY SEVERE.  LARGE DAMAGING
HAIL...STRONG THUNDERSTORM WINDS AND EVEN A TORNADO OR TWO CAN NOT
BE RULED OUT.

REST OF THE WEEK...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY AS TEMPERATURES REMAIN NEAR
NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FMC/MRB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:01 PM MDTSevere Thunderstorm WarningBOULincoln44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.